Mississippi, 2008Flash Flood and Hail in Mississippi, July 4 to 5, 2008
July 4 to 5, 2008 · NWS MEG · 12 events in 6 counties and zones
Showers and thunderstorms developed over North Mississippi from daytime heating during the afternoon and early evening hours of July 4th and July 5th, 2008. Some storms produced damaging winds, large hail and flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $45,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed over North Mississippi from daytime heating during the afternoon and early evening hours of July 4th and July 5th, 2008. Some storms produced damaging winds, large hail and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 4, 8:55 AM CST, 2 hours 37 minutes earlier.
Area forecast discussion, Jul 4, 8:55 AM CST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
955 AM CDT FRI JUL 4 2008
.UPDATE...
COMPLEX OF THUNDERSTORMS ASSOCIATED WITH AN MCV OVER NORTH CENTRAL
ARKANSAS CONTINUES TO MOVE TOWARDS THE MIDSOUTH THIS MORNING. AS A
RESULT...HAVE RAISED POPS SIGNIFICANTLY ACROSS AREAS ALONG AND
WEST OF THE MISSISSIPPI RIVER FOR TODAY. ALSO ADJUSTED HIGH
TEMPERATURES DUE TO THE WIDESPREAD COVERAGE OF CLOUDS AND RAIN
ACROSS THE AREA. THIS COMPLEX OF STORMS WILL CONTINUE TO MAKE ITS
WAY TOWARDS THE MEMPHIS METRO AREA AND SHOULD HOLD TOGETHER THIS
AFTERNOON WITH THE ADDITION OF DAYTIME HEATING. NO OTHER CHANGES
WERE MADE TO THE FORECAST AT THIS TIME.
&&
.PREV DISCUSSION... /ISSUED 308 AM CDT FRI JUL 4 2008/
DISCUSSION...
PRIMARY FORECAST CONCERN REMAINS RAIN CHANCES. GOES WATER VAPOR
IMAGERY SHOWED UPPER LEVEL NORTHWEST FLOW OVER THE LOWER/MID MS
RIVER VALLEY...DOWNSTREAM FROM A SHARP HEIGHT RIDGE OVER THE ROCKY
MOUNTAINS.
A SHORTWAVE TROF OVER SOUTHEAST KS WAS EVIDENT IN BOTH WATER VAPOR
IMAGERY AND 400MB WIND PROFILER PLOT EARLY THIS MORNING. SHOWERS AND
ISOLATED THUNDERSTORMS HAD DEVELOPED OVER CENTRAL AND NORTHERN AR
THURSDAY EVENING AHEAD OF THIS FEATURE. THIS AREA OF RAIN WAS
HAVING LIMITED SUCCESS MAINTAINING COVERAGE AND INTENSITY AS IT
APPROACHED THE MS RIVER...LIKELY A RESULT OF DRIER LOWER
TROPOSPHERIC AIR EVIDENT ON THE 00Z AREA SOUNDINGS.
CHANCE POPS APPEAR REASONABLE FOR TODAY... AS SURFACE HEATING
COMBINES WITH THE MIDLEVEL SHORTWAVE AND SUFFICIENT MOISTURE FOR
ORGANIZED SCATTERED SHOWERS AND THUNDERSTORMS. EXPECT A WEAK
SURFACE FRONT TO DROP INTO THE MIDSOUTH BEHIND THE DEPARTING
SHORTWAVE LATER TODAY. NOT MUCH OF WIND FIELD EITHER SIDE OF THIS
FRONT...AND IT MAY LIFT NORTH IN ADVANCE OF ANOTHER SHORTWAVE
APPROACHING THE MIDSOUTH ON SATURDAY. CONFIDENCE IN THE TIMING OF
THIS NEXT NORTHWEST FLOW EMBEDDED SHORTWAVE IS LIMITED. 00Z GFS
QPF FIELDS WERE SHOWING SOME CONVECTIVE FEEDBACK...AS THE MODEL
ATTEMPTS TO PREDICT MCS FLARE UPS ASSOCIATED WITH THE SHORTWAVES.
GIVEN THE OVERALL PATTERN OF NORTHWEST FLOW ALOFT...NUMEROUS
SURFACE BOUNDARIES AND WEAK CONVECTIVE INHIBITION... WILL CONTINUE
THE DIURNALLY WEIGHTED 20/30 POPS INTO THE MIDDLE PART OF NEXT
WEEK.
BOTH GFS AND ECMWF MODELS BUILD THE UPPER RIDGE OVER THE LOWER MS
RIVER VALLEY LATE NEXT WEEK. DESPITE SURFACE DEWPOINTS CLIMBING
ABOVE 70F...RAIN CHANCES SHOULD BE LIMITED TO DIURNAL ISOLATED
THUNDERSTORMS. TEMPERATURES WILL LIKELY RETURN TO SLIGHTLY ABOVE
NORMAL READINGS AS WE APPROACH NEXT WEEKEND.
PWB
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 90 72 89 72 / 60 30 30 20
MKL 87 68 86 67 / 60 30 30 20
JBR 87 68 88 69 / 80 30 30 10
TUP 91 71 86 69 / 40 50 50 30
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
KNS/PWB
Hazardous weather outlook, Jul 4, 3:08 AM CST, 8 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
408 AM CDT FRI JUL 4 2008
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-051100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
408 AM CDT FRI JUL 4 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR OVER THE MIDSOUTH...
ESPECIALLY DURING THE AFTERNOON AND EARLY EVENING. A FEW
THUNDERSTORMS MAY BRIEFLY APPROACH SEVERE LIMITS...PRODUCING
STRONG WIND GUSTS AND SMALL HAIL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR INTO
THE MIDDLE PART OF NEXT WEEK. A FEW STRONG STORMS WILL BE POSSIBLE...
BUT ORGANIZED SEVERE THUNDERSTORM DEVELOPMENT IS NOT EXPECTED AT
THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
PWB
In the hours before
Special weather statement, Jul 4, 9:31 AM CST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1031 AM CDT FRI JUL 4 2008
MSZ006-009-041615-
TISHOMINGO MS-PRENTISS MS-
1031 AM CDT FRI JUL 4 2008
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
NORTHEASTERN PRENTISS COUNTY IN NORTHEAST MISSISSIPPI...
CENTRAL TISHOMINGO COUNTY IN NORTHEAST MISSISSIPPI...
A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 3 MILES SOUTH OF THRASHERS AT 1031 AM CDT...
MOVING EAST AT 22 MPH.
THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.
PEOPLE IN PRENTISS AND TISHOMINGO COUNTIES SHOULD MONITOR THIS STORM
CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 1115 AM
CDT.
Special weather statement, Jul 4, 10:40 AM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1140 AM CDT FRI JUL 4 2008
MSZ005-006-009-041730-
ALCORN MS-TISHOMINGO MS-PRENTISS MS-
1140 AM CDT FRI JUL 4 2008
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
SOUTHEASTERN ALCORN COUNTY IN NORTHEAST MISSISSIPPI...
NORTHEASTERN PRENTISS COUNTY IN NORTHEAST MISSISSIPPI...
CENTRAL TISHOMINGO COUNTY IN NORTHEAST MISSISSIPPI...
A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 4 MILES SOUTHWEST OF LEEDY AT 1140 AM CDT...
MOVING EAST AT 25 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.
PEOPLE IN ALCORN...PRENTISS AND TISHOMINGO COUNTIES...INCLUDING THE
CITY OF IUKA...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT
WEATHER ALERT IS IN EFFECT UNTIL 1230 PM CDT.
Event by event
8 thunderstorm wind, 3 hail, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Lee
- When
- July 4, 11:32 AM CST to 11:37 AM CST
- Where
- Lee County, Guntown to 1.22 mi SE of Guntown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 34.450, -88.670
Straight line winds blew trees and power lines down in Guntown.
Thunderstorm Wind, Lee
- When
- July 4, 11:32 AM CST to 11:37 AM CST
- Where
- Lee County, Saltillo to 0.48 mi SSW of Saltillo
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 34.380, -88.680
Straight line winds blew trees and power lines down near Saltillo.
Thunderstorm Wind, Pontotoc
- When
- July 4, 12:15 PM CST to 12:20 PM CST
- Where
- Pontotoc County, Pontotoc to Robbs
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 34.250, -89.000
Straight line winds knocked numerous trees down across Pontotoc County.
Thunderstorm Wind, Pontotoc
- When
- July 4, 12:20 PM CST to 12:25 PM CST
- Where
- Pontotoc County, Algoma to 0.57 mi SSW of Algoma
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 34.180, -89.030
Straight line winds knocked down trees in Algoma.
Thunderstorm Wind, Lee
- When
- July 4, 12:22 PM CST to 12:27 PM CST
- Where
- Lee County, 2.35 mi S of Belden to 1.32 mi NNE of Bissell
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 34.286, -88.822
Straight line winds blew trees down on Chesterville Road, outside of Tupelo.
Thunderstorm Wind, Lee
- When
- July 4, 12:29 PM CST to 12:34 PM CST
- Where
- Lee County, 0.31 mi SSW of Mt Vernon to 0.84 mi SSE of Mt Vernon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.326, -88.752
Straight line winds blew trees down along Mount Vernon Road, outside of Tupelo.
Thunderstorm Wind, Lee
- When
- July 4, 12:30 PM CST to 12:35 PM CST
- Where
- Lee County, 0.79 mi S of Tupelo to 0.96 mi S of Tupelo
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.259, -88.722
Straight line winds blew trees down along Industrial Road in Tupelo.
Thunderstorm Wind, Monroe
- When
- July 4, 1:45 PM CST to 1:50 PM CST
- Where
- Monroe County, 1.13 mi SSE of Lackey to 1.43 mi S of Lackey
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 33.804, -88.464
Straight line winds blew down two trees in Lackey.
Hail, Itawamba
- When
- July 5, 3:20 PM CST to 3:25 PM CST
- Where
- Itawamba County, 1.14 mi E of Tremont
- Measured
- 0.75 in hail
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 34.233, -88.250
Hail, De Soto
- When
- July 5, 3:25 PM CST to 3:30 PM CST
- Where
- De Soto County, 1.42 mi WSW of Love
- Measured
- 0.75 in hail
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 34.743, -89.994
Penny size hail fell at the intersection of Highway 51 and Wheeler Road.
Hail, De Soto
- When
- July 5, 4:33 PM CST to 4:38 PM CST
- Where
- De Soto County, 1.21 mi NW of Bright
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.861, -89.937
Golf ball size hail fell at the intersection of Getwell Road and Byhalia Road.
Flash Flood, Tate
- When
- July 5, 4:55 PM CST to 5:15 PM CST
- Where
- Tate County, 0.94 mi N of Coldwater Arpt to 0.97 mi N of Coldwater Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.694, -89.980
Heavy rain produced flash flooding in Coldwater. The intersection of the West Service Drive and North Street was closed as a result.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Virginia, July 4, 20081 injured · $71,000 · 56 kt wind · 9 events
- Hail and Damaging Winds in Maryland, July 4, 2008$92,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Montana, July 4, 20081.75 in hail · 43 events
- Flash Flood and Hail in Mississippi, July 4 to 5, 2008$35,000 · 1 in hail · 16 events
- Hail and Damaging Winds in Montana, July 4, 2008$32,000 · 1.75 in hail · 12 events
- Damaging Winds in Virginia, July 4, 2008$22,000 · 52 kt wind · 15 events
- Damaging Winds and Lightning Strike in Alabama, July 4, 20083 injured · $5,000 · 50 kt wind · 5 events
- Hail and Damaging Wind in Arizona, July 4, 2008$25,000 · 60 kt wind · 2 events
- Hail and Damaging Wind in Oklahoma, July 4, 2008$20,000 · 1.25 in hail · 2 events
- Wildfire and Damaging Winds in Montana, July 4, 2008$2,000 · 61 kt wind · 15 events
- Hail and Damaging Winds in Georgia, July 4, 20081 injured · $7,000 · 52 kt wind · 5 events
- Damaging Winds and Lightning Strike in Alabama, July 4, 20081 injured · $4,000 · 56 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123260, 123261, 123262, 123264, 123265, 123266, 123268, 123269, 123271, 123272, 123274, 123277.